Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 53, NWS Fort Worth, TX

April 6, 2004Denton County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 6, 2004, 7:38 PM CDT for Denton County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2004, 7:38 PM CDT (00:38 UTC)
Expired
Apr 6, 2004, 8:45 PM CDT
In force
67 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Denton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 70 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 070038
SVRFTW
TXC121-070145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
738 PM CDT TUE APR 6 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DENTON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 845 PM CDT

* AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 8 MILES WEST OF JUSTIN...MOVING EAST NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JUSTIN AROUND 750 PM CDT
  ARGYLE AROUND 805 PM CDT
  SHADY SHORES...CORINTH AROUND 820 PM CDT
  LAKE DALLAS AROUND 825 PM CDT
  LITTLE ELM AROUND 835 PM CDT

HAIL TO THE SIZE OF QUARTERS IS LIKELY. FOR YOUR PROTECTION MOVE TO A
STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3326 9738 3300 9737 3301 9685 3341 9684

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:11 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 6, 3:11 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
311 PM CDT TUE APR 6 2004

.DISCUSSION...
CONVECTION BEGINNING TO FIRE OUT WEST IN RESPONSE TO COLD-CORE UPPER
LOW NEARING...AND DOWN SOUTH DUE TO DIFFERENTIAL HEATING OF MOIST
UNSTABLE AIR.  STILL COULD SEE SEVERAL SEVERE THUNDERSTORMS WITH
LARGE HAIL AS THE MAIN THREAT. HAVE HIGH CHANCE TO LIKELY POPS
ACROSS THE CWA THIS EVENING AND DECREASE THEM MOST AREAS AFTER
MIDNIGHT (KEPT THE NORTHEAST LIKELY THROUGH EARLY MORNING).

COMPLEX...PROGRESSIVE HEMISPHERIC PATTERN FOR THE NEXT WEEK OR SO.
CURRENT PATTERN OF PIVOTING TROUGHS ALONG 50N...ONE NEAR NOVA SCOTIA
AND THE OTHER OVER THE WESTERN GULF OF ALASKA...WILL EVOLVE INTO ONE
FOR TRANSPORTING ARCTIC AIR SOUTHWARD.  STRONG SHORT WAVE WILL
DEVELOP THURSDAY MORNING OVER ALBERTA AS THE NOVA SCOTIA TROUGH
RETROGRADES AND AMPLIFIES THE NORTHERLY FLOW PATTERN OVER WESTERN
CANADA DOWN THE ROCKIES INTO ARIZONA.  RAPID CYCLOGENESIS TAKES
PLACE BE FRIDAY MORNING IN THE CENTRAL ROCKIES AND TAKES A SOUTHERN
TRACK THROUGH SOUTHERN OKLAHOMA AND INTO THE SOUTHEAST STATES BY
SUNDAY.  THE SURFACE LOW WILL MOVE OUT OF THE ROCKIES ALONG A
STRENGTHENING BAROCLINIC ZONE... THUS WE ARE LIKELY TO SEE
THUNDERSTORMS AGAIN ON FRIDAY.  A STRONG LATE-SEASON COLD FRONT WILL
PUSH THROUGH THE CWA FRIDAY NIGHT.  TEMPERATURES WILL TURN
NOTICEABLY COLDER BEHIND THE FRONT THROUGH MONDAY...AND WINDS WILL
BE UP SATURDAY AND SUNDAY.

AS THE COLD DOME SETTLES OVER THE SOUTHERN PLAINS...THE MAIN UPPER
TROUGH AXIS WILL START TO PIVOT EASTWARD ON SUNDAY.  THIS WILL CAUSE
LARGE SCALE OVER-RUNNING OUT WEST EARLY SUNDAY THAT SPREADS OVER THE
CWA WITH A COLD RAIN DURING THE DAY.  ONCE THE UPPER SYSTEM MOVES
EAST OF THE CWA...WE WILL HAVE SEVERAL DAYS OF NICE WEATHER.
ANOTHER FRONT IS POISED TO ARRIVE LATE NEXT WEDNESDAY.

PREFERRED AVN/MRF FOR THIS FORECAST. THEY HAVE BEEN BETTER FOR THE
PAST SEVERAL DAYS.

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   56  70  55  73 /  60  20  10   0
WACO, TX               59  75  56  76 /  40  20  10   0
PARIS, TX              56  69  52  71 /  60  40  10   0
DENTON, TX             56  69  54  73 /  60  30  10   0
MCKINNEY, TX           56  70  53  73 /  60  30  10   0
DALLAS, TX             56  72  55  73 /  60  20  10   0
TERRELL, TX            56  73  54  73 /  60  20  10   0
CORSICANA, TX          59  75  56  75 /  50  20  10   0
TEMPLE, TX             59  77  57  78 /  60  20  10   0
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
&&
Hazardous weather outlook, Apr 6, 3:37 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
337 PM CDT TUE APR 6 2004

TXZ091>094-100>105-115>121-129>134-141>147-156>161-062036-
BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DENTON-EASTLAND-
ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-HILL-HOOD-HUNT-
JACK-JOHNSON-KAUFMAN-LAMPASAS-LIMESTONE-MCLENNAN-MILLS-MONTAGUE-
NAVARRO-PALO PINTO-PARKER-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-WISE-
YOUNG-
337 PM CDT TUE APR 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING...GENERALLY SOUTHWEST OF A BONHAM...GREENVILLE...EMORY
LINE. THE MAIN RISK IS FOR LARGE HAIL...WITH A LOWER RISK OF DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY EVENING
...MAINLY NORTH OF INTERSTATE 20 AND EAST OF A BOWIE TO BRIDGEPORT
LINE. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE REMAINDER
OF THE AREA. MOREOVER...THERE IS A CHANCE OF THUNDERSTORMS ACROSS
NORTH TEXAS FRIDAY THROUGH SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
EVENING WITHIN THE SLIGHT RISK AREA.

26

In the hours before

Special weather statement, Apr 6, 6:38 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
638 PM CDT TUE APR 6 2004

TXZ117-118-070030-
PARKER-TARRANT-
638 PM CDT TUE APR 6 2004

...SIGNIFICANT WEATHER UPDATE FOR PARKER COUNTY...

A STRONG THUNDERSTORM LOCATED WEST OF WEATHERFORD NEAR GARNER WILL
MOVE EAST NORTHEAST AT 20 MPH TOWARDS PEASTER AND WEATHERFORD BY 730
PM. THIS STORM WILL LIKELY PRODUCE HAIL BETWEEN 1/2 INCH AND 3/4
INCH IN DIAMETER AND WIND GUSTS TO 45 MPH. VERY HEAVY RAIN WILL ALSO
ACCOMPANY THIS STORM.

07/BB
Local storm report, Apr 6, 6:45 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
645 PM CDT TUE APR 6 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0642 PM     HAIL            7 W WEATHERFORD          32.76N  97.89W
04/06/2004  1.25 INCH       PARKER              TX   TRAINED SPOTTER
Local storm report, Apr 6, 6:48 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
648 PM CDT TUE APR 6 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0641 PM     HAIL            6 NW WEATHERFORD         32.82N  97.84W
04/06/2004  0.88 INCH       PARKER              TX   TRAINED SPOTTER

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:14 PM CDTTornado WarningFWDWise46 min
Apr 6, 7:35 PM CDTSevere Thunderstorm WarningFWDTarrant55 min
Apr 6, 8:26 PM CDTSevere Thunderstorm WarningFWDTarrant64 min
Apr 6, 8:42 PM CDTSevere Thunderstorm WarningFWDDenton63 min
Apr 7, 4:24 PM CDTSevere Thunderstorm WarningFWDAnderson36 min
Apr 7, 4:30 PM CDTSevere Thunderstorm WarningFWDAnderson30 min
Apr 7, 4:52 PM CDTSevere Thunderstorm WarningFWDLeon38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.